February 14, 1994

Unilateral Gynecomastia Induced by Treatment With Diltiazem

Author Affiliations

Munich, Germany

Arch Intern Med. 1994;154(3):351. doi:10.1001/archinte.1994.00420030166023

Gynecomastia is known as an adverse drug reaction to several agents, eg, histamine-2-receptor blockers, calcium channel blockers, cytotoxic agents, ketoconazole, reserpine, and spironolactone.

Tanner et al1 described 31 patients with gynecomastia during treatment with calcium channel blockers. Eleven of these men suffered from gynecomastia after nifedipine therapy, 18 men after verapamil therapy, and one patient presented with gynecomastia during treatment with diltiazem. We report another case of gynecomastia associated with diltiazem therapy.

A 69-year-old man was admitted to our Department of Internal Medicine in June 1992 because of hypertension and monoclonal gammopathia. The further evaluation of pathologic serum electrophoresis revealed a benign monoclonal gammopathia without Bence Jones proteinuria or cryoglobulinemia. Hypertension was treated with diltiazem (Dilzem retard, Gödecke, Berlin, Germany), with the patient taking four tablets (90 mg of diltiazem each) daily. Nine months later, the patient developed a unilateral gynecomastia that showed no signs of malignancy on physical

First Page Preview View Large
First page PDF preview
First page PDF preview